How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nancy Your Own Question
Nancy
Nancy, Psychotherapist
Category: Mental Health
Satisfied Customers: 746
Experience:  ABD for a PhD in Psychology, Psychotherapist for over 20 years
16724211
Type Your Mental Health Question Here...
Nancy is online now
A new question is answered every 9 seconds

My sister has been diagnosed with schizophrenia, bipolar disorder,

This answer was rated:

My sister has been diagnosed with schizophrenia, bipolar disorder, and depression. She has repeatedly attempted suicide, typically by overdosing on her meds, and she also is usually non-compliant with her medications. She is on Abilify and Clonapine, and just this week she asked her doctor for adderall, and was prescribed Adderall XR 20mg. I'm worried that this will either exacerbate her schizophrenic symptoms and/or she will overdose on the adderall and have a heart attack. Is there any merit to my fears, and if so, can I approach her doctor about it?

Hi,

 

I am glad you wrote.

 

Without knowing her medical and psychiatric history nobody can say if this is a possibility for her... has she overdosed before?

 

COnfidentiality is a Federal Law that prhibits a doctor from disclosing if he even knows his patients, without a signed Release of Confidentialty form, giving him permission to speak with (specific/named) people.

 

The only way you can have a conversation with her doctor is if she signed a release of confidential information form with him. Note - that's about having a conversation. There is no reason you can't leave him a detailed voice mail, or email or letter - something he doesn't have to respond to, but he may share the fact that you contacted him with her.

 

I hope this information helps - but please feel free to write back with any follow up questions.

 

All the best,

 

Nancy

Nancy and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
Nancy,
Sorry, I am a medical student and had a test, so that took priority. My sister has overdosed on her meds at least three times (Valium, that I know of, but likely others). I guess my real concern is how bad is the interaction of these meds, and how likely is the adderall to exacerbate her schizophrenia (she had two young children).

Hi,

 

I am glad you wrote back. I hope you did well on your test!

 

In people with psychotic disorders such as schizophrenia Adderall can worsen psychotic symptoms, it can exaccerbate thought disorders and behavior problems in about half of these patients.

 

And, of course, there have been reported cases of heart attacks with Adderall overdoses.

 

It may be that she denied ever having overdosed before, which would be why the Psychiatrist prescribed this... if you see that her symptoms are worsening, call and leave a message for her doctor on his voicemail - he may not respond due to Confidentialty - but at least he can monitor her more closely.

 

You could also send him and email (call his office and request it, saying you have information about his patient and it's imperative he get this information) or send him a letter in the mail to be sure he gets it.

 

How else can I help?

 

Nancy